Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Wilmington, OH

June 12, 2018Dearborn County, Ohio County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 12, 2018, 10:01 PM EDT for Dearborn County, Ohio County, Ripley County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 10:01 PM EDT (02:01 UTC)
Expired
Jun 13, 2018, 1:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 127 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:34 PM EDTFLOOD2 Se Dillsboro, INFLOOD REPORTED ON ROAD 262.
Jun 12, 10:45 PM EDTFLASH FLOOD3 Ssw Dillsboro, INHIGH RUSHING WATER ALONG STATE ROUTE 62 AND DAVIES ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGUS51 KILN 130201
FFWILN
INC029-115-137-130500-
/O.NEW.KILN.FF.W.0024.180613T0201Z-180613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1001 PM EDT TUE JUN 12 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Ohio County in southeastern Indiana...
  Southeastern Ripley County in southeastern Indiana...
  Southwestern Dearborn County in southeastern Indiana...

* Until 100 AM EDT.

* At 1000 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Heavy rain continues to fall 
  with another 1 to 2 inches possible through early morning. Runoff 
  from this excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Dillsboro, Farmers Retreat, Bear Branch, Friendship, Cross Plains,
  Aberdeen, Benham and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3903 8527 3905 8500 3890 8497 3891 8514
      3893 8514 3893 8520 3892 8520 3891 8521
      3891 8524

$$

Hickman
2 follow-up statements
467 
WGUS71 KILN 130258
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1058 PM EDT TUE JUN 12 2018

INC029-115-137-130500-
/O.CON.KILN.FF.W.0024.000000T0000Z-180613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-
1058 PM EDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR OHIO...SOUTHEASTERN RIPLEY AND
SOUTHWESTERN DEARBORN COUNTIES REMAINS IN EFFECT Until 100 AM EDT....

At 1055 PM EDT, radar indicated that thunderstorms had produced 2 to 
3 inches of rain across the warned area. Showers and embedded 
thunderstorms will continue into the early morning hours of 
Wednesday. Any additional rainfall along with the recent heavy 
rainfall will continue to pose a flash flood risk. 

Some locations that will experience flooding include...
Dillsboro, Farmers Retreat, Bear Branch, Friendship, Cross Plains,
Aberdeen, Benham and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3903 8527 3905 8500 3890 8497 3891 8514
      3893 8514 3893 8520 3892 8520 3891 8521
      3891 8524

$$

Hickman
492 
WGUS71 KILN 130451
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1251 AM EDT WED JUN 13 2018

INC029-115-137-130501-
/O.EXP.KILN.FF.W.0024.000000T0000Z-180613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-
1251 AM EDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR OHIO...SOUTHEASTERN RIPLEY AND
SOUTHWESTERN DEARBORN COUNTIES WILL EXPIRE AT 100 AM EDT...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3903 8527 3905 8500 3890 8497 3891 8514
      3893 8514 3893 8520 3892 8520 3891 8521
      3891 8524

$$

ch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 7:58 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 7:58 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
758 PM EDT Tue Jun 12 2018

.SYNOPSIS...
A mid-level trough will move across the Ohio Valley tonight,
with a cold front expected to move through the area tomorrow.
There will be chances for showers and thunderstorms until
tomorrow evening, followed by a period of dry weather, as high
pressure builds into the region from the north. Heat and
humidity will begin to build across the region over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A broad and ill-defined 500mb trough is located over the Ohio
Valley (perhaps centered just upstream) this afternoon.
Satellite imagery shows very well how disorganized the pattern
is, with numerous disjointed areas of convection mixed in among
the plethora of remnant MCV swirls. One such circulation passed
northeast through the Columbus area over the past few hours, and
another obvious one is clearing through central Indiana, en
route for the ILN CWA over the next few hours. While these
features will likely remain a focus for convective / showery
development, the remnant clouds have somewhat limited
instability, and overall forcing does not appear to be
particularly strong. This should keep storms scattered in
clusters, and the threat for strong storms appears fairly
limited, especially with the very weak wind flow through the
lower troposphere. Some pockets of greater instability do exist
(MLCAPE of 1000-1500 J/kg) which may suggest a brief heavy rain
/ gusty wind threat if cells in the ILN area become more robust
in the next few hours. However, confidence in exact storm
timing/placement/coverage is not very good, leading to PoPs that
are a little more broad and unfocused than would be preferred in
the first period of the forecast. One thing that appears likely
is that behind the trough, the better deep-layer moisture and
large scale forcing will diminish from NW to SE during the
overnight hours.

With little change in air mass (perhaps slightly more moist)
min temps should be similar to or slightly warmer than last
night, generally in the upper 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A lull in precipitation is expected on Wednesday morning, with
pretty reasonable agreement across an array of models in this
scenario. Behind the mid-level trough, moisture will generally
be decreasing, with precipitable water values dropping a solid
half inch between 00Z Wednesday (Tuesday evening) and 18Z
Wednesday afternoon. What makes this a bit of an interesting
forecast is that the surface cold front will be well behind the
trough, and boundary layer flow ahead of the front will still be
relatively warm and moist. Combined with some modified
conditions in the mid levels (steeper lapse rates and more dry),
this will allow enough instability to build for another chance
of storms to develop along the front. This likely will not end
up impacting the entire ILN CWA, as the front should be about
halfway south through the area before any appreciable
activation. However, once it does, a few stronger storms might
be possible. Neither instability or shear are particularly
strong, but with decent forcing along the front, they may be
enough for a low-end severe threat -- mainly south of a Ripley
County IN to Fairfield County OH line during the 20Z-00Z time
frame. Alternately, if low clouds stick around too long on
Wednesday morning, instability may not be able to build enough
to allow for any impactful convection to form. After 00Z,
chances for precipitation will likely come to an end.

Temperatures ahead of the front will likely get back into the
mid 80s, with the caveat that if morning clouds stick around,
they may be suppressed a little bit. Overnight, once the front
has cleared and the air mass has become more dry, min temps
will show a notable drop from Tuesday night to Wednesday night
-- ranging from the mid 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Surface high pressure and a drier airmass will settle into the
area Thursday into Friday. This will lead to dry conditions
through the end of the work week. Seasonable temperatures are
expected on Thursday with highs in the lower 80s. With a little
bit of airmass modification, highs on Friday will push into the
mid 80s.

Some of the deterministic models are suggesting some convection
dropping down over the ridge Friday night into Saturday, possibly
sneaking into mainly northern portions of our fa. This is not really
supported by the ensembles though, so will maintain a dry forecast
for Friday night into Saturday.  Mid and upper level ridging is also
forecast to build into the mid Ohio Valley Saturday through Monday.
This will lead to an overall warming trend with highs into the upper
80s to possibly lower 90s by Sunday and Monday. The airmass will
also be gradually moisten up also, so this could lead to some
isolated mainly diurnal thunderstorm activity on Sunday with slightly
better chances for Monday.

The ridge will begin to break down by Tuesday as a frontal boundary
pushes down into the area from the north. This will lead to a better
chance of showers and thunderstorms on Tuesday along with somewhat
cooler temperatures with highs mainly in the mid 80s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mid level trough with embedded disturbances will push east of
the region tonight. As this occurs, and with the loss of overall
instability, scattered showers and thunderstorms will diminish
and move east. Models continue to indicate that as the low level
south to southwest flow increases ahead of an upstream cold
front, low level moist ascent will result in stratus development
late. Have placed MVFR/IFR ceilings at the terminals to account
for this.

On Wednesday, a cold front is forecast to push southeast into
our region. Stratus will lift into cumulus by afternoon. As
instability increases and along with low level convergence along
and ahead of the front occurs, scattered showers and
thunderstorms will develop. The best chance is expected across
the southern terminals where a VCSH has been placed in the TAFs
at this time. The winds will shift to the northwest behind
frontal passage with the the threat of showers/storms coming to
an end along with clearing skies and drier air working south
into the area for Wednesday night.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...JGL
AVIATION...Hickman
Hazardous weather outlook, Jun 12, 2:43 PM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
243 PM EDT Tue Jun 12 2018

INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-131845-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
243 PM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to develop on
Wednesday afternoon and evening. A few strong to severe storms may
be possible, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-131845-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
243 PM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Jun 12, 6:20 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
620 PM EDT TUE JUN 12 2018

OHZ056-122245-
Licking OH-
620 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING COUNTY UNTIL 645
PM EDT...

At 620 PM EDT, radar indicated a strong thunderstorm over Pataskala,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Newark, Heath, Granville, Pataskala, Hebron, Granville South,
Beechwood Trails, Etna, Kirkersville, Alexandria, Fredonia and State
Route 310 at State Route 161.

This includes I-70 in Ohio between mile markers 117 and 119.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3994 8270 4001 8275 4020 8254 4001 8236
TIME...MOT...LOC 2220Z 234DEG 23KT 4000 8266

Haines
Special weather statement, Jun 12, 7:58 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
758 PM EDT TUE JUN 12 2018

OHZ055-064-065-130030-
Fairfield OH-Franklin OH-Pickaway OH-
758 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...WEST
CENTRAL FAIRFIELD AND NORTHERN PICKAWAY COUNTIES UNTIL 830 PM EDT...

At 757 PM EDT, radar indicated a strong thunderstorm near South
Bloomfield, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Lancaster, Grove City, Pickerington, Circleville, Bexley,
Canal Winchester, Groveport, Ashville, South Bloomfield, Obetz,
Commercial Point, Royalton, Lithopolis, Fox, Lockbourne, Darbyville,
Brice, East Ringgold and Blacklick Estates.

This includes the following Interstates...
 I-70 in Ohio between mile markers 103 and 107.
 I-71 in Ohio between mile markers 96 and 100.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3960 8307 3976 8320 3997 8293 3987 8275
      3969 8267
TIME...MOT...LOC 2357Z 237DEG 25KT 3972 8306

Haines
Special weather statement, Jun 12, 8:24 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
824 PM EDT TUE JUN 12 2018

OHZ055-056-064-065-130100-
Licking OH-Fairfield OH-Franklin OH-Pickaway OH-
824 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD...NORTHEASTERN PICKAWAY AND SOUTHWESTERN
LICKING COUNTIES UNTIL 900 PM EDT...

At 824 PM EDT, radar indicated a strong thunderstorm over Groveport,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Reynoldsburg, Grove City, Gahanna, Pickerington, Bexley,
Pataskala, Canal Winchester, Groveport, Summit Station, Whitehall,
Etna, Obetz, Lithopolis, Lockbourne, Brice, Port Columbus Airport,
Blacklick Estates, Duvall and Slate Run Metro Park.

This includes I-70 in Ohio between mile markers 102 and 119.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3969 8283 3981 8304 4004 8292 4002 8275
      3991 8261
TIME...MOT...LOC 0024Z 214DEG 20KT 3982 8289

Hickman
Special weather statement, Jun 12, 8:43 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
843 PM EDT TUE JUN 12 2018

OHZ055-056-065-130115-
Licking OH-Fairfield OH-Franklin OH-
843 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHWESTERN
FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 915 PM EDT...

At 843 PM EDT, radar indicated a strong thunderstorm over
Reynoldsburg, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Reynoldsburg, Gahanna, Pickerington, Pataskala, Canal
Winchester, Groveport, Beechwood Trails, Summit Station, Whitehall,
Etna, New Albany, Jersey, Lithopolis, Kirkersville, Carroll, Brice,
Blacklick Estates, State Route 310 at State Route 161 and State Route
158 at State Route 204.

This includes I-70 in Ohio between mile markers 106 and 125.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3974 8277 3991 8293 4011 8281 4011 8266
      3992 8253
TIME...MOT...LOC 0043Z 217DEG 25KT 3992 8278

Hickman

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:48 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley3 hr
Jun 13, 2:29 PM EDTSpecial Weather StatementILNWayne46 min
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne27 min
Jun 13, 3:53 PM EDTSpecial Weather StatementILNFayette37 min
Jun 13, 4:25 PM EDTSpecial Weather StatementILNFranklin35 min
Jun 13, 5:02 PM EDTSpecial Weather StatementILNRipley28 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.